Duke Mathematical Journal

Uniform rectifiability from Carleson measure estimates and ε-approximability of bounded harmonic functions

John Garnett, Mihalis Mourgoglou, and Xavier Tolsa

Full-text: Access denied (subscription has expired)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let ΩRn+1, n1, be a corkscrew domain with Ahlfors–David regular boundary. In this article we prove that Ω is uniformly n-rectifiable if every bounded harmonic function on Ω is ε-approximable or if every bounded harmonic function on Ω satisfies a suitable square-function Carleson measure estimate. In particular, this applies to the case when Ω=Rn+1E and E is Ahlfors–David regular. Our results establish a conjecture posed by Hofmann, Martell, and Mayboroda, in which they proved the converse statements. Here we also obtain two additional criteria for uniform rectifiability, one in terms of the so-called S<N estimates and another in terms of a suitable corona decomposition involving harmonic measure.

Article information

Source
Duke Math. J., Volume 167, Number 8 (2018), 1473-1524.

Dates
Received: 4 December 2016
Revised: 27 September 2017
First available in Project Euclid: 3 May 2018

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1525313238

Digital Object Identifier
doi:10.1215/00127094-2017-0057

Mathematical Reviews number (MathSciNet)
MR3807315

Zentralblatt MATH identifier
06896951

Subjects
Primary: 28A75: Length, area, volume, other geometric measure theory [See also 26B15, 49Q15]
Secondary: 31A15: Potentials and capacity, harmonic measure, extremal length [See also 30C85] 26B15: Integration: length, area, volume [See also 28A75, 51M25] 49Q15: Geometric measure and integration theory, integral and normal currents [See also 28A75, 32C30, 58A25, 58C35] 28A78: Hausdorff and packing measures 31B05: Harmonic, subharmonic, superharmonic functions 35J25: Boundary value problems for second-order elliptic equations

Keywords
uniform rectifiability ε-approximation Carleson measures

Citation

Garnett, John; Mourgoglou, Mihalis; Tolsa, Xavier. Uniform rectifiability from Carleson measure estimates and $\mathbf{\varepsilon}$ -approximability of bounded harmonic functions. Duke Math. J. 167 (2018), no. 8, 1473--1524. doi:10.1215/00127094-2017-0057. https://projecteuclid.org/euclid.dmj/1525313238


Export citation

References

  • [1] H. Aikawa and K. Hirata, Doubling conditions for harmonic measure in John domains, Ann. Inst. Fourier (Grenoble) 58 (2008), 429–445.
  • [2] D. H. Armitage and S. J. Gardiner, Classical Potential Theory, Springer Monogr. Math., Springer, London, 2001.
  • [3] J. Azzam, J. Garnett, M. Mourgoglou, and X. Tolsa, Uniform rectifiability, elliptic measure, square functions, and $\varepsilon$-approximability via an ACF monotonicity formula, preprint, arXiv:1612.02650v3 [math.CA].
  • [4] J. Azzam, S. Hofmann, J. M. Martell, S. Mayboroda, M. Mourgoglou, X. Tolsa, and A. Volberg, Rectifiability of harmonic measure, Geom. Funct. Anal. 26 (2016), 703–728.
  • [5] J. Azzam, S. Hofmann, J. M. Martell, K. Nyström, and T. Toro, A new characterization of chord-arc domains, J. Eur. Math. Soc. (JEMS) 19 (2017), 967–981.
  • [6] J. Azzam, M. Mourgoglou, and X. Tolsa, Mutual absolute continuity of interior and exterior harmonic measure implies rectifiability, Comm. Pure Appl. Math. 70 (2017), 2121–2163.
  • [7] J. Azzam, M. Mourgoglou, and X. Tolsa, Rectifiability of harmonic measure in domains with porous boundaries, preprint, arXiv:1505.06088v3 [math.CA].
  • [8] C. Bishop and P. Jones, Harmonic measure and arclength, Ann. of Math. (2) 132 (1990), 511–547.
  • [9] S. Bortz and S. Hofmann, Harmonic measure and approximation of uniformly rectifiable sets, Rev. Mat. Iberoam. 33 (2017), 351–373.
  • [10] B. E. J. Dahlberg, Approximation of harmonic functions, Ann. Inst. Fourier (Grenoble) 30 (1980), 97–107.
  • [11] G. David and D. Jerison, Lipschitz approximation to hypersurfaces, harmonic measure, and singular integrals, Indiana Univ. Math. J. 39 (1990), 831–845.
  • [12] G. David and S. Semmes, Singular integrals and rectifiable sets in $\mathbf{R}^{n}$: Beyond Lipschitz graphs, Astérisque 193, Soc. Math. France, Paris, 1991.
  • [13] G. David and S. Semmes, Analysis of and on Uniformly Rectifiable Sets, Math. Surveys Monogr. 38, Amer. Math. Soc., Providence, 1993.
  • [14] M. Dindos, C. Kenig, and J. Pipher, BMO solvability and the $A_{\infty}$ condition for elliptic operators, J. Geom. Anal. 21 (2011), 78–95.
  • [15] J. B. Garnett, Bounded Analytic Functions, Pure Appl. Math. 96, Academic Press, New York, 1981.
  • [16] D. Girela-Sarrión, Geometric conditions for the $L^{2}$-boundedness of singular integral operators with odd kernels with respect to measures with polynomial growth in ${\mathbb{R}}^{d}$, to appear in J. Anal. Math., preprint, arXiv:1505.07264v2 [math.CA].
  • [17] L. L. Helms, Potential Theory, 2nd ed., Universitext, Springer, London, 2014.
  • [18] S. Hofmann, C. Kenig, S. Mayboroda, and J. Pipher, Square function/non-tangential maximal function estimates and the Dirichlet problem for non-symmetric elliptic operators, J. Amer. Math. Soc. 28 (2015), 483–529.
  • [19] S. Hofmann and P. Le, BMO solvability and absolute continuity of harmonic measure, J. Geom. Anal., published electronically 26 November 2017.
  • [20] S. Hofmann, P. Le, J. M. Martell, and K. Nyström, The weak-$A_{\infty}$ property of harmonic and $p$-harmonic measures implies uniform rectifiability, Anal. PDE 10 (2017), 513–558.
  • [21] S. Hofmann and J. M. Martell, Uniform rectifiability and harmonic measure, I: Uniform rectifiability implies Poisson kernels in $L^{p}$, Ann. Sci. Éc. Norm. Supér. (4) 47 (2014), 577–654.
  • [22] S. Hofmann and J. M. Martell, Uniform rectifiability and harmonic measure, IV: Ahlfors regularity plus Poisson kernels in $L^{p}$ implies uniform rectifiability, preprint, arXiv:1505.06499v1 [math.CA].
  • [23] S. Hofmann, J.M. Martell, and S. Mayboroda, Uniform rectifiability and harmonic measure, III: Riesz transform bounds imply uniform rectifiability of boundaries of $1$-sided NTA domains, Int. Math. Res. Not. IMRN 2014, no. 10, 2702–2729.
  • [24] S. Hofmann, J. M. Martell, and S. Mayboroda, Uniform rectifiability, Carleson measure estimates, and approximation of harmonic functions, Duke Math. J. 165 (2016), 2331–2389.
  • [25] S. Hofmann, J. M. Martell, and I. Uriarte-Tuero, Uniform rectifiability and harmonic measure, II: Poisson kernels in $L^{p}$ imply uniform rectifiability, Duke Math. J. 163 (2014), 1601–1654.
  • [26] D. S. Jerison and C. E. Kenig, Boundary behavior of harmonic functions in nontangentially accessible domains, Adv. in Math. 46 (1982), 80–147.
  • [27] C. Kenig, B. Kirchheim, J. Pipher, and T. Toro, Square functions and the $A_{\infty}$ property of elliptic measures, J. Geom. Anal. 26 (2016), 2383–2410.
  • [28] C. Kenig, H. Koch, J. Pipher, and T. Toro, A new approach to absolute continuity of elliptic measure, with applications to non-symmetric equations, Adv. Math. 153 (2000), 231–298.
  • [29] J. L. Lewis and A. Vogel, Symmetry theorems and uniform rectifiability, Bound. Value Probl. 2007, no. 030190.
  • [30] P. Mattila, Geometry of Sets and Measures in Euclidean Spaces, Cambridge Stud. Adv. Math. 44, Cambridge Univ. Press, Cambridge, 1995.
  • [31] M. Mourgoglou and X. Tolsa, Harmonic measure and Riesz transform in uniform and general domains, J. Reine Angew. Math., published electronically 17 October 2017.
  • [32] F. Nazarov, X. Tolsa, and A. Volberg, On the uniform rectifiability of AD-regular measures with bounded Riesz transform operator: The case of codimension 1, Acta Math. 213 (2014), 237–321.
  • [33] F. Nazarov, X. Tolsa, and A. Volberg, The Riesz transform, rectifiability, and removability for Lipschitz harmonic functions, Publ. Mat. 58 (2014), 517–532.
  • [34] F. Nazarov, S. Treil, and A. Volberg, Weak type estimates and Cotlar inequalities for Calderón–Zygmund operators on nonhomogeneous spaces, Int. Math. Res. Not. IMRN 1998, no. 9, 463–487.
  • [35] F. Nazarov, S. Treil, and A. Volberg, The Tb-theorem on non-homogeneous spaces that proves a conjecture of Vitushkin, preprint, CRM preprint no. 519, 2002.
  • [36] J. Pipher, “Carleson measures and elliptic boundary value problems” in Proceedings of the International Congress of Mathematicians (Seoul, 2014), III, Kyung Moon Sa, Seoul, 2014, 387–400.
  • [37] S. Semmes, Analysis vs. geometry on a class of rectifiable hypersurfaces in $\mathbf{R}^{n}$, Indiana Univ. Math. J. 39 (1990), 1005–1035.
  • [38] X. Tolsa, $L^{2}$ boundedness of the Cauchy transform implies $L^{2}$ boundedness of all Calderón–Zygmund operators associated to odd kernels, Publ. Mat. 48 (2004), 445–479.
  • [39] X. Tolsa, Bilipschitz maps, analytic capacity, and the Cauchy integral, Ann. of Math. (2) 162 (2005), 1243–1302.
  • [40] X. Tolsa, Analytic capacity, the Cauchy transform, and non-homogeneous Calderón–Zygmund theory, Progr. Math. 307, Birkhäuser, Cham, 2014.
  • [41] N. T. Varopoulos, BMO functions and the $\overline{\partial}$-equation, Pacific J. Math. 71 (1977), 221–273.
  • [42] N. T. Varopoulos, A remark on functions of bounded mean oscillation and bounded harmonic functions, Pacific J. Math. 74 (1978), 257–259.
  • [43] A. Volberg, Calderón–Zygmund capacities and operators on nonhomogeneous spaces, CBMS Regional Conf. Ser. in Math. 100, Amer. Math. Soc., Providence, 2003.